Two-dimensional invariant manifolds in four-dimensional dynamical systems

Hinke M Osinga

Research output: Working paper

10 Citations (Scopus)
518 Downloads (Pure)


This paper explores the visualization of two-dimensional stable and unstable manifolds of the origin (a saddle point) in a four-dimensional Hamiltonian system arising from control theory. The manifolds are computed using an algorithm that finds sets of points that lie at the same geodesic distance from the origin. By coloring the manifolds according to this geodesic distance, one can gain insight into the geometry of the manifolds and how they sit in four-dimensional space. This is compared with the more conventional method of coloring the fourth coordinate. We also take advantage of the symmetries present in the system, which allow us to visualize the manifolds from different viewpoints at the same time.
Original languageEnglish
Publication statusUnpublished - 2003

Bibliographical note

Additional information: Later published by Elsevier Science, (2005) Computers and Graphics, 29(2), pp.289-297. ISSN 0097-8493

Sponsorship: The author would like to thank Bernd Krauskopf for his helpful suggestions and careful reading of the manuscript.


  • Hamiltonian system
  • optimal control theory
  • dynamical system
  • global unstable manifolds


Dive into the research topics of 'Two-dimensional invariant manifolds in four-dimensional dynamical systems'. Together they form a unique fingerprint.

Cite this